Package labeling recommends visual inspection to detect the presence of discoloration or particulates before administration, which would diminish the risks for using these lots.
The recalled lots were distributed nationwide to wholesalers, distributors, and hospitals in the United States, Puerto Rico, and Guam from February 2017 to February 2018. And it's the latest in a string of supply chain mishaps for naloxone manufacturer Hospira and its parent company, drug giant Pfizer. Adverse reactions may include local irritation, allergic reactions, phlebitis, end-organ granuloma, tissue ischemia, pulmonary emboli, pulmonary dysfunction, pulmonary infarction, and toxicity.
Hospira has notified retailers, hospitals and distributors of the recall to arrange for returns and exchanges on any impacted product.
The maker of anti-overdose drug Naloxone, also known as Narcan, is recalling deliveries of the medicine. When it is used, it is able to restore normal breathing in someone who stopped breathing due to using opioids. Adverse events may be reported to FDA via its MedWatch program.
More Americans screened over mystery health issues in China
The US state department said several government employees working in Guangzhou had been sent back to the US to be evaluated. She said they are being offered to "any personnel who have noted concerning symptoms or wanted baseline screening".
The recall is for the syringe injection system of naloxone hydrochloride.
Affected products are intended for intravenous (IV) use, intramuscular use and subcutaneous use only, FDA said.
The recall is on lot numbers 72680LL and 76510LL.
People can survive an overdose, but it comes down to timing.